Thunderstorm Wind, Oglala Lakota
- When
- August 12, 3:45 PM MST
- Where
- Oglala Lakota County, 10.92 mi S of Red Shirt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.512, -102.894
A severe thunderstorm produced large hail and gusty winds across Shannon and Bennett Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and gusty winds across Shannon and Bennett Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT TUE AUG 12 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL SASKATCHEWAN INTO WESTERN MANITOBA WITH BOUNDARY STRETCHING THROUGH CENTRAL/WESTERN NORTH DAKOTA INTO NORTHWEST SOUTH DAKOTA. DEWPOINTS IN THE 30S NOTED BEHIND THE BOUNDARY...WITH 40S/50S AHEAD. UPPER LEVEL ANALYSIS PLACES FLATTENING RIDGE OVER THE SOUTHWESTERN UNITED STATES...WHILE COMPACT LOW PUSHES OVER SOUTH CENTRAL SASKATCHEWAN. WEST/NORTHWEST FLOW REMAINS OVER OUR AREA WITH A COMPACT SHORT WAVE PUSHING INTO WESTERN SOUTH DAKOTA...WITH A FEW STORMS DEVELOPING AHEAD OF IT. FOR THIS AFTERNOON INTO THIS EVENING...EXPECT ISOLATED CONVECTION TO CONTINUE AS AFOREMENTIONED WAVE CONTINUES ITS SLOW EASTWARD PROGRESSION. MODELS CONTINUE TO SHOW GOOD INSTABILITY (1000+ J/KG) OVER MUCH OF WESTERN SOUTH DAKOTA. 0-6 KM BULK SHEAR IS MARGINAL...WITH THE HIGHEST VALUES NOTED OVER THE BLACK HILLS INTO FAR SOUTHWEST SOUTH DAKOTA....WHERE SEVERE WEATHER HAS ALREADY OCCURRED. THEREFORE...EVEN THOUGH STORMS SHOULD REMAIN ISOLATED...A FEW WILL CONTINUE TO HAVE THE SEVERE POTENTIAL WITH LARGE HAIL AS THE PRIMARY THREAT. AS THE EVENING PROGRESSES...LOW LEVEL JET INCREASES OVER CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA...SO WILL KEEP POPS GOING AFTER MIDNIGHT. FOR WEDNESDAY...A WARM DAY IS ON TAP BEFORE AFOREMENTIONED UPPER LOW OVER SASKATCHEWAN STARTS ITS SLOW SOUTHWARD PROGRESSION. A FEW LINGERING SHOWERS OR THUNDERSTORMS MAY BE AROUND IN SOUTH CENTRAL SOUTH DAKOTA IN THE EARLY MORNING. OTHERWISE...CONVECTION SHOULD HOLD OFF UNTIL AFTERNOON AS INITIAL SHORT WAVE STARTS ITS SLIDE INTO THE AREA. BETTER CHANCES COME IN THE EVENING HOURS AS STRONGER WAVE PUSHES IN. ON THURSDAY...UPPER LOW SLIDES SOUTH ALONG THE MON-DAK BORDER BRINGING A COOLER DAY TO THE REGION. HAVE LOWERED HIGHS A FEW MORE DEGREES...WITH MOST LOCATIONS EXPECTED TO BE IN THE 70S. HAVE ALSO UPPED POPS WITH THE EXPECTED POSITION OF THE LOW. EXTENDED...12Z MODELS REMAIN IN GOOD AGREEMENT WITH THE SOUTHERN PROGRESSION OF THE UPPER LOW BRINGING THROUGH EASTERN WYOMING/WRN SD/NEB ON FRIDAY THEN TOWARDS EASTERN COLORADO/WESTERN KANSAS BY SATURDAY...WHICH IS FARTHER SOUTH THAN IN PREVIOUS RUNS. 700MB TEMPERATURES ARE FORECAST TO FALL TO AROUND 1C FOR SATURDAY MORNING...LEADING TO POSSIBLE FROST ON SATURDAY OR SUNDAY MORNING IN THE HIGHER ELEVATIONS OF THE BLACK HILLS. GRADUALLY WARMER...AND DRIER WEATHER...THEN WILL RETURN FOR THE BEGINNING OF NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL CONTINUE OVERNIGHT. ISOLATED TSRA EXPECTED OVER THE BLACK HILLS AND PARTS OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA AFTER MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 455 AM MDT TUE AUG 12 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 455 AM MDT (555 AM CDT) TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY ACROSS THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. AN APPROACHING STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1217 PM MDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL RAPID CITY 44.08N 103.23W
08/12/2008 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
GOLFBALL SIZE HAIL OVER WEST RAPID CITY
1215 PM HAIL RAPID CITY 44.08N 103.23W
08/12/2008 E1.00 INCH PENNINGTON SD PUBLIC
&&
GRICHARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL RAPID CITY 44.08N 103.23W
08/12/2008 M1.25 INCH PENNINGTON SD TRAINED SPOTTER
CARRIAGE HILLS AREA. HAIL FELL FOR ABOUT 5 MINUTES.
&&
GRICHARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1241 PM MDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 2 S RAPID CITY 44.05N 103.23W
08/12/2008 E1.75 INCH PENNINGTON SD PUBLIC
&&
GRICHARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1246 PM MDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 4 S RAPID CITY 44.02N 103.23W
08/12/2008 E0.75 INCH PENNINGTON SD PUBLIC
LOTS OF BLUEBERRY SIZED HAIL.
&&
JSCHILDThe national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123801, 123803, 123804, 123805.